Alert archive / Kansas / Flash Flood Watches in 2008

Flash Flood Watch 3, NWS Topeka, KS

May 25, 200818 counties in Kansas

NWS Topeka, KS issued this flash flood watch at May 25, 2008, 4:10 AM CDT for 18 counties in Kansas. It took effect at May 25, 2008, 12:08 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 25, 2008, 4:10 AM CDT (09:10 UTC)
In effect from
May 25, 2008, 12:08 PM CDT
Expired
May 25, 2008, 10:51 PM CDT
In force
11 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Douglas County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
748 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at May 25, 3:59 AM CDT, 11 minutes earlier.

Area forecast discussion, May 25, 3:59 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
359 AM CDT SUN MAY 25 2008

.DISCUSSION...

A WARM AND SOMEWHAT MUGGY NIGHT ACROSS THE AREA AS TEMPERATURES
AND DEWPOINTS BOTH HOVERING IN THE UPPER 60S TO LOWER 70S.
OVERNIGHT CONVECTION HAS REMAINED SOUTH OF THE CWA.

CERTAINLY AN INTERESTING COUPLE OF DAYS SHAPING UP IN THE NEAR
TERM FORECAST. UPPER TROF STILL HOLDING POSITION OVER THE WEST
COAST...WITH LARGE GYRE HAVING BEEN EJECTED NORTHEASTWARD OUT OF
THE TROF INTO THE NORTHERN PLAINS. THIS FEATURE CONTINUES TO LIFT
EAST/NORTHEAST THROUGH THE DAY TODAY...BEFORE BEING SHOVED BACK
SOUTHWARD INTO THE CENTRAL PLAINS ON MONDAY. FOR TODAY...EFFECTIVE
WARM FRONT DEVELOPS THROUGH THE DAY AS NORTHERLY WINDS OUT WEST
AND SOUTHERLY WINDS IN THE EAST RESULT IN CONVERGENCE IN OUR
WESTERN AND NORTHERN CWA BY LATE AFTERNOON. INITIAL CONCERN WOULD
BE SEVERE POTENTIAL...WITH GOOD INSTABILITY AND SHEAR BY LATE
AFTERNOON ACROSS NE KS BRINGING HAIL AND WIND THE MAIN THREAT FROM
STORMS THAT DEVELOP.

AS NORTHERN LOW BEGINS TO DROP SOUTHWARD...FLOW ALOFT BECOMES MORE
WESTERLY AND EFFECTIVELY STALLS OUT THE FRONT ALONG THE KS
NEBRASKA BORDER IN THE EVENING HOURS. MOISTURE ALONG AND SOUTH OF
THE BOUNDARY IS ABUNDANT...WITH DEWPOINTS NEAR 70 AND PW VALUES
AROUND 1.5 INCHES. LLJ DEVELOPS WITH 40 TO 50 KTS IMPINGING AND
CONVERGING ALONG THIS BOUNDARY BY 06Z MONDAY. LLJ THEN SLOWLY
VEERS THROUGH 12Z. AXIS OF BEST 850MB THETA E ROTATES FROM CTRL
KS INTO EASTERN KS OVERNIGHT. ALL IS EXCELLENT SETUP FOR STORMS TO
DEVELOP OVER AND OVER AGAIN IN CTRL KS AND PROPAGATE EASTWARD
ALONG THE BOUNDARY ALL THROUGH THE NIGHT. WHILE POSITION OF THIS
BOUNDARY MAY ADJUST NORTH OR SOUTH OF CURRENT FORECAST...WITH SUCH
GENEROUS PARAMETERS IN PLACE THINK A FLASH FLOOD WATCH IS PRUDENT
FOR COUNTIES NORTH OF INTERSTATE 70. RAINFALL RATES OVER AN INCH
AN HOUR ARE POSSIBLE.

COULD TRANSITION TO A FLOODING EVENT DEPENDING ON HOW FIRST ROUND
DEVELOPS. FRONT PROGGED TO GET REINFORCED AS UPPER TROF SLIDES
SOUTHWARD ON MONDAY...AND MODELS BRING A SHORTWAVE ACROSS THE
BOUNDARY OVERNIGHT MONDAY INTO TUESDAY. THIS WOULD SET UP SIMILAR
CONDITIONS TO SUNDAY NIGHT WITH FLOODING BEING ANOTHER SIGNIFICANT
CONCERN. WILL HAVE TO SEE HOW FIRST ROUND DEVELOPS BUT BOTH SUNDAY
NIGHT AND MONDAY NIGHT SHOULD BE MONITORED CLOSELY FOR FLOODING
POTENTIAL.

TUES/WED BRING IN COOLER HIGH PRESSURE BEHIND UPPER WAVE DROPPING
SOUTHWARD. SHOULD START TO SEE SOME RECOVERY IN TEMPS BY LATE
THURSDAY WITH CONTINUED WARMING TREND FRIDAY AND SATURDAY. NO
CHANGES BEYOND WEDNESDAY. 67

&&

.AVIATION...

INITIAL CONCERNS FOR TOP AND FOE ARE THE PROGRESSION OF MVFR/IFR
STRATUS BUILDING SOUTHWEST FROM NORTHERN MO. DIFFICULT TO TRACK
STRATUS DECK WITH PERSISTENT CONVECTION OVER SOUTHEAST KS KEEPING
SOLID ANVIL SHIELD OVER ALL TAF SITES. MHK ON WESTERN PERIPHERY OF
ANVIL...AND HAVE SEEN VSBYS DROP TO IFR CONDITIONS WITH APPARENTLY
JUST ENOUGH BREAKS IN CIRRUS TO ALLOW RADIATIVE FOG TO DEVELOP.
CONVECTIVE INTENSITY/TRACK ALSO UNCERTAIN FROM SE KS...WOULD
EXPECT CONVECTION TO WEAKEN AS IT PUSHES NORTHEAST THIS
MORNING...SO NO MENTION OF TS IN TAFS INITIALLY...BUT WILL WATCH
RADAR TRENDS IN CASE THIS COMPLEX MANAGES TO HOLD TOGETHER. THIS
AFTERNOON CONVECTIVE CHANCES ARE MAIN CONCERN...NO CONFIDENCE IN
TS DVLP OVR TAF SITES THIS AFTERNOON...SO NO MENTION WITH 12Z TAF
CYCLE. TS CHANCES INCREASE GREATLY AFT 06Z...AND WILL CARRY
MENTION OF TS AT THIS TIME WITH HIGHER CONFIDENCE. MVFR/IFR
CONDITIONS LIKELY WITH ANY CONVECTION WITH DEEP GULF MOISTURE IN
PLACE.

CAVANAUGH

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 7 PM SUNDAY
  TO 10 AM MONDAY FOR COUNTIES MAINLY NORTH OF INTERSTATE 70.
  KSZ008>KSZ012-KSZ020>KSZ024-KSZ026-KSZ034.

&&

67/67/CAVANAUGH
Hazardous weather outlook, May 24, 7:05 PM CDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
705 PM CDT SAT MAY 24 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-260015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
705 PM CDT SAT MAY 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE IN THE OUTLOOK
AREA TONIGHT...BUT SEVERE WEATHER IS GENERALLY NOT EXPECTED WITH
THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FOR THE ENTIRE
OUTLOOK AREA THROUGH TUESDAY NIGHT. THE BEST CHANCES OF
THUNDERSTORMS FOR THE OUTLOOK AREA ARE SUNDAY AFTERNOON THROUGH
MONDAY NIGHT. THE PRIMARY HAZARD ASSOCIATED WITH THUNDERSTORMS
SUNDAY AFTERNOON THROUGH MONDAY NIGHT IS EXPECTED TO BE HEAVY
RAINFALL...POTENTIALLY PRODUCING FLOODING. OTHER SEVERE WEATHER
HAZARDS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY...BUT MAY BE NEEDED IN
PARTS OF THE AREA ON SUNDAY.

BOUSTEAD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:48 AM CDTSevere Thunderstorm WarningTOPLyon57 min
May 25, 6:47 AM CDTSevere Thunderstorm WarningTOPLyon40 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa50 min
May 25, 6:04 PM CDTSevere Thunderstorm WarningTOPOttawa41 min
May 25, 6:07 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington35 min

Nearby

Flash Flood Watches in Kansas, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.